Alert archive / South Dakota / River Flood Warnings in 2025

River Flood Warning 14, NWS Sioux Falls, SD

August 17, 2025Brookings County, Hamlin County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Aug 17, 2025, 6:36 AM CDT for Brookings County, Hamlin County, South Dakota. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 6:36 AM CDT (11:36 UTC)
Expired
Aug 28, 2025, 9:36 AM CDT
In force
11 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Brookings County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Estelline (BSES2).

Action stage
1642.5 ft
Minor stage
1644 ft
Moderate stage
1645.5 ft
Major stage
1648 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Aug 17, 5:59 AM CDT, 37 minutes earlier. Its key messages:

  • Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
  • Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
  • Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 5:59 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
559 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Training thunderstorms over southwest Minnesota may result in
  localized flash flooding through early this morning.

- Next chances for organized convection come by this evening
  into tonight with isolated strong to severe storms with large
  hail, damaging winds, and heavy rainfall.

- Much quieter conditions likely return for much of the week
  bringing in lower dew points, near-normal temperatures, and
  limited precipitation chances.

&&

.DISCUSSION...
Issued at 322 AM CDT Sun Aug 17 2025

A frontal boundary currently resides from roughly east central SD
into southwestern MN very early this morning. Training thunderstorms
have developed along this boundary during the overnight period - fed
by moisture transport on a 20-25 kt low level jet. Will have to keep
an eye on this area through the early morning hours for flash
flooding potential. Models have the front continuing to lift slow to
the northeast, being situated along our northern CWA border by 12Z.
Related to that, the current convection should also lift northward
with most hi-res guidance placing it to the north our area by that
time. Another area of convection that developed over northwestern SD
has been moving to the east/northeast, and all hi-res guidance now
keeps this to the our northwest through the reminder of the night.

For today, an upper level trough presently oriented through the
western Dakotas and Nebraska will shift eastward into our area by
this afternoon and evening - this as a cold front over central SD
also begins to track eastward. While most guidance suggest only low
chances for showers and storms through at least early afternoon,
will see increasing chances for scattered thunderstorms by late
afternoon/early evening as a shortwave lifts out of NE and into our
area during that timeframe. Showers and thunderstorms then look to
become more prevalent tonight as the main upper level trough swings
through the region and a low level jet again strengthens from
eastern NE into eastern SD. Although shear will be fairy weak (20-30
kts) and mid level lapse rates not overly impressive (6-7 C/KM),
MUCAPE by afternoon and early evening will be running around 2500 to
over 3000 J/KG. In light of that, cannot rule out isolated strong to
severe storms with half dollar size hail and wind gusts of 60-70 mph
with DCAPE of 1000-2000 J/KG depending on model of choice. At this
time, the highest risk for thunderstorms will occur from
approximately 6pm this evening to 3am tonight.

It will be another hot and muggy day with highs in the mid 80s to
lower 90s combined with dew points in the mid to upper 70s. This
will yield afternoon heat index values in the lower 90s to around
100 - with the highest values south of interstate 90. Although some
areas will near Heat Advisory criteria, with the uncertainty in
regard to afternoon thunderstorm potential and its impact on
temperatures, elected not to issue any headlines at this time. it
will be another mild night tonight with lows in the upper 60s to
lower 70s.

The frontal boundary finally begins to push southward out of the
area during the day on Monday. With that, shower chances should
taper down during the day. While weak cold air advection begins to
work into the area, it will still be a warm and muggy with highs in
the mid 80s to lower 90s with dew points in the lower to mid 70s.
With the frontal boundary sitting just to the south of our area on
Monday night, some guidance would suggest showers and thunderstorms
developing south of Interstate 90 as another shortwave tracks
through the area. Confidence is low however, with models varying on
how far south the activity develops - with some keeping it to the
south of our CWA. Severe chances look low with the better
instability migrating southward and shear looking meager.

For Tuesday into next weekend, the upper level flow over our area
transitions to northwesterly as an upper level ridge builds through
the Rockies. This pattern looks to bring quieter conditions to our
area through at least midweek. Along with that, temperatures settle
back closer to typical seasonal averages. By the end of the week, an
upper level trough over western Canada shifts east, flattening out
the aforementioned ridge. This trough shifts into the Northern Plains
toward Friday, with the surface reflection trough/cold front pushing
through our area on Friday. This may bring our next best chance
precipitation along with cooler temperatures for next weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 553 AM CDT Sun Aug 17 2025

Isolated showers and thunderstorms will be possible around KFSD
this morning, otherwise the better chances of showers and storms
will come later this afternoon into tonight. A few of these
storms could be severe along with bringing localized heavy rain
to those areas affected. Confidence in coverage and timing of
storms is low with model differences.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Aug 17, 4:35 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun Aug 17 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Training thunderstorms over southwest Minnesota will result in
localized flash flooding through early morning.

Heat index values between 90 and 102 degrees are expected this
afternoon with the highest values south of I-90.

Isolated to scattered thunderstorms may develop again late this
afternoon into tonight. A few of these storms could be severe with
hail to the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:07 AM CDTFlash Flood WarningFSDCottonwood, Lyon, Murray8 hr
Aug 17, 3:48 AM CDTFlash Flood WarningFSDLincoln, Lyon3 hr
Aug 17, 4:22 AM CDTFlash Flood WarningFSDLyon6 hr
Aug 17, 6:48 AM CDTFlash Flood WarningFSDCottonwood, Murray3 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Lyon, Murray5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDLincoln, Lyon5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Murray5 hr
Aug 17, 2:45 PM CDTFlood WatchFSDCottonwood, Lincoln, Lyon, Murray15 hr

Nearby

River Flood Warnings in South Dakota, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.